Fentanyl Awareness: Bloomsburg University
Many people die from overdosing on fentanyl. Some of those deaths are caused by fentanyl-laced marijuana and cocaine. Those two drugs are most commonly seen at a college party.
What is Fentanyl?
Fentanyl is a synthetic opioid that is significantly stronger than heroin and morphine. Pharmaceutical fentanyl is given by doctors to patients who are in great pain specifically after undergoing surgery. However, there is a different kind of fentanyl called illicitly manufactured fentanyl. This kind of fentanyl is sold illegally by dealers and causes many overdoses.
Fentanyl at Bloomsburg University
According to the BU Voice, Bloomsburg University lost a student to a fentanyl overdose at the start of fall 2022. Three other students were also found unconscious. Police believe that the students took a drug that had been laced with fentanyl.
The campus takes this problem seriously and offers a medicine called Narcan to their students at the University’s Health Center. Narcan is known to help reverse the effects of an overdose, especially fentanyl overdoses. Bloomsburg University also has a “no-ask” policy allowing students to feel more comfortable when they receive Narcan medicine from the health center. BU advises their students to stay away from substances in powder or pill form. As well as non-marked over-the-counter drugs.
The Bloomsburg Police Department
Scott Price talks about Fentanyl and how it has affected the Bloomsburg community. He explains why people take fentanyl and what steps should be taken if someone is with someone who is overdosing. He also talks about what happens to someone if they were caught dealing or in possession of fentanyl.
“We’ve seen a number of fentanyl overdoses. At the beginning of the semester, we saw several cases where there were fentanyl overdoses, and I think part of the problem with that is fentanyl is being mixed with other drugs.” -Chief of Police, Scott Price talking about the dangers that college students are facing.
Fentanyl issues in the U.S.
According to the United States Drug Enforcement Administration, fentanyl is found in all 50 states and close to 110,000 people in the United States have died due to drug overdoses. More than half of those deaths were specifically fentanyl overdoses. The DEA states that this is due to fentanyl which is laced with drugs like cocaine, meth, and heroin. Most people are unaware that they are consuming fentanyl. This becomes a big problem when users are consuming large doses of a drug that is laced with fentanyl. Two milligrams are said to be a “potentially lethal dose” and even deadly to those who have no tolerance to opioids.
DEA administer, Anne Milgram, talks about why dealers might lace their drugs with fentanyl,
“Drug Traffickers are driving addiction, and increasing their profits, by mixing fentanyl with other illicit drugs.”Anne Milgram (DEA Administer) : founded on the DEA.gov website
Fentanyl Statistics in the United States
The Centers for Disease Control and Prevention provides data on the number of fentanyl deaths in the United States in the years 2020 and 2021. This graph shows the 13,404 increase in deaths caused by fentanyl from year to year. This indicates that the issue of fentanyl overdoses is getting worse.
Symptoms of a Fentanyl Overdose
- Small pupils
- losing consciousness
- Limp body
- Slow to no breathing
- Cold/discolored skin
- To learn more about the United States DEA and the data they have on fentanyl visit https://www.dea.gov/fentanylawareness
- To learn more about fentanyl overdoses and symptoms go to https://www.cdc.gov/stopoverdose/fentanyl/index.html
- To find more statistics on fentanyl and other drug-related deaths then check out https://www.cdc.gov/nchs/pressroom/nchs_press_releases/2022/202205.htm
- To find more information about the fentanyl overdoses at Bloomsburg University at https://buvoice.com/4506/news/staying-informed-on-fentanyl/